Hail, Carter
- When
- June 5, 4:51 PM MST
- Where
- Carter County, 6.29 mi S of Ridgeway
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.390, -104.540
A thunderstorm over Carter County produced sub-severe hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over Carter County produced sub-severe hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 5, 2:23 PM MST, 2 hours 28 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
323 PM MDT Tue Jun 5 2018
.SHORT TERM...valid for Wed and Thu...
Unstable SW flow aloft over our region today. However, the
post-frontal environment is relatively cool in the lower levels
and has resulted in a fairly strong cap across the plains. We have
seen a few cells develop over our area, but these have produced
little if any precip at the ground as convection remains elevated.
That said...the models do suggest the cap will weaken by 5 PM
today. This could be a little too aggressive given the cloud cover
we currently have in the west. Still, the HRRR is sticking with
some decent deeper convection late today and through the evening
moving west to east across the CWA as a short wave moves across.
Its mainly focused from southern Yellowstone to eastern Powder
River County. Areas to the southeast of Billings have received
more sunshine this afternoon, so even if its weaker convection
west of Billings, it may strengthen as it moves east with the
short wave energy track. We have adjusted evening and overnight
PoP's accordingly. We cannot rule out an isolated severe storm
with the best chance south and east of Billings.
For Wednesday, increasing southwest flow aloft continues to send
several disturbances across our CWA. PWATS continue to be high and
we should see some decent diurnal heating at midday leading to
strong destabilization. Shear is not as strong as todays, but we
could see an isolated severe (hail and wind) and some heavy
rainers.
A pretty strong short wave moves over the region Thursday leading
to strong destabilization and steep lapse rates. PWATS continue
to be 0.75-1.00 inches. So expect torrential rain for the latter
part of Thursday with some storms. We feel the greatest threat of
severe hail is in the southeast corner of the state where shear
is progged to be around or over 40 kts. BT
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Ensembles showed some uncertainty with the pattern beginning on
Sunday. There were a few QPF differences between the GFS and ECMWF
during the period, but overall the two models were in decent
agreement.
Friday looked mostly dry with just some convection over the
mountains, as energy moves through a weak upper ridge over the
area. Had some thunder in the forecast W of KBIL Fri. evening. SW
flow overtakes the area Saturday, ahead of a strong Pacific
trough. Lack of energy in the flow supported a dry forecast for
now. Temperatures will approach 90 degrees in several locations.
The trough swings into the region on Sunday, bringing isolated
thunderstorms. A strong cold front will cross the area, ushering
in windy conditions. The trough then swings NE, leaving the area
under cyclonic flow for Monday. Windy conditions will continue
Sun. evening. Monday through Tuesday looked dry as the
trough/upper low pulls N away from the region. Temperatures will
be in the 70s behind the cold front for late in the period. Arthur
&&
.AVIATION...
Widely scattered showers and thunderstorms will move NE through
the area this afternoon into the evening. Thunderstorms will
become more numerous this evening E and SE of KBIL. The storms
will decrease late this evening from W to E. Expect MVFR to IFR
conditions in the thunderstorms, along with localized to areas of
mountain obscuration. VFR will prevail late tonight through
Wednesday morning, then thunderstorms will develop and move off of
the mountains in the afternoon. Arthur
&&
.PRELIMINARY POINT TEMP/POPS...
Wed Thu Fri Sat Sun Mon Tue
-----------------------------------------------------------
BIL 053/081 056/082 057/082 058/090 059/079 050/073 051/078
22/T 34/T 21/B 21/U 01/U 10/U 11/U
LVM 047/078 050/080 050/080 049/088 050/072 044/068 044/075
22/T 34/T 31/B 20/U 02/T 21/B 11/U
HDN 054/083 057/084 057/084 058/090 059/082 049/076 049/079
41/B 45/T 21/U 21/U 01/U 11/U 11/U
MLS 054/082 061/083 060/083 060/088 063/083 055/076 053/079
30/U 45/T 41/B 11/U 11/U 10/B 01/U
4BQ 054/081 058/084 059/083 059/088 063/087 053/077 052/080
40/U 44/T 41/U 11/U 11/U 10/U 11/U
BHK 051/079 057/078 057/081 056/085 061/084 052/076 048/079
20/U 43/T 51/B 11/U 11/N 10/B 01/U
SHR 051/080 053/082 054/080 054/087 055/082 046/074 046/076
22/T 53/T 22/T 21/U 02/T 10/U 01/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous Weather Outlook National Weather Service Billings MT 344 PM MDT Tue Jun 5 2018 MTZ028>042-056>058-063>068-WYZ098-099-062145- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 344 PM MDT Tue Jun 5 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Increasing thunderstorm potential, with severe storms possible. * WHERE...Across the region. * WHEN...The remainder of the week. * ADDITIONAL DETAILS...Expect daily afternoon and evening thunderstorms through Friday. Some severe storms are possible each day. Locally heavy rain is also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to have a way to monitor the weather and find shelter if threatening weather approaches. &&
Special Weather Statement
National Weather Service Billings MT
506 PM MDT TUE JUN 5 2018
MTZ032-033-052330-
Custer MT-Fallon MT-
506 PM MDT TUE JUN 5 2018
...SIGNIFICANT WEATHER ADVISORY...
At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 26
miles south of Terry, moving east at 40 mph.
Dime size hail and winds in excess of 40 mph are possible with this
storm.
Locations impacted include...
Plevna, Ismay, Westmore, Knowlton and Locate.
LAT...LON 4635 10446 4630 10524 4648 10532 4654 10509
4654 10499 4657 10498 4657 10486 4661 10485
4661 10473 4665 10473 4666 10468 4666 10461
4667 10460
TIME...MOT...LOC 2305Z 251DEG 43KT 4641 10518
ChambersSpecial Weather Statement National Weather Service Billings MT 545 PM MDT TUE JUN 5 2018 MTZ037-060030- Carter MT- 545 PM MDT TUE JUN 5 2018 ...SIGNIFICANT WEATHER ADVISORY... At 544 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southeast of Ekalaka to 20 miles southwest of Ridgeway. Movement was east at 35 mph. Nickel size hail and winds in excess of 40 mph are possible with these storms. Locations impacted include... Ridgeway, Belltower, Capitol and Albion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4519 10491 4584 10448 4585 10404 4507 10404 TIME...MOT...LOC 2344Z 272DEG 32KT 4575 10440 4525 10478 Chambers
The Rapid City radar (KUDX), 195 km away, was scanning. The volume nearest the first event began at 23:51 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758870.